Management of Immune Checkpoint Inhibitor Toxicities: A Review and Clinical Guideline for Emergency Physicians.
J Emerg Med. 2018 Aug 14;:
Authors: Hryniewicki AT, Wang C, Shatsky RA, Coyne CJ
BACKGROUND: Immune checkpoint inhibitors (ICIs) are a novel class of drugs used in cancer immunotherapy that are becoming more commonly used among advanced-stage cancers. Unfortunately, these therapies are sometimes associated with often subtle, potentially fatal immune-related adverse events (irAEs).
OBJECTIVES: We conducted a review of relevant primary research and clinical guidelines in oncology, pharmacology, and other literature, and synthesized this information to address the needs of the emergency physician in the acute management of irAEs.
DISCUSSION: Although the antitumor effects of immunotherapies are desirable, the inhibition of immune checkpoints may also lead to loss of peripheral tolerance and a subsequent unleashing of the immune system on nontumor cells, leading to unintended tissue damage, which manifests as multisystem organ dysfunction. This tissue damage can affect nearly every organ system, with the dermatologic, gastrointestinal, endocrine, and pulmonary systems being the most commonly affected. Treatment may range drastically, depending on the severity of the irAE, starting with supportive care and moving toward high-dose steroids and additional immune modulators such as infliximab or intravenous immunoglobulin.
CONCLUSION: With the increasing success and popularity of ICIs, emergency physicians will inevitably encounter increasing numbers of patients on these medications as well as the associated side effects. It is important that emergency physicians become aware of these irAEs and improve the detection of these processes to prevent inappropriate discharges, emergency department revisits, and downstream complications.
PMID: 30120013 [PubMed - as supplied by publisher]